MAUDE Adverse Event Report: THORATEC CORPORATION THORATEC® HEARTMATE®, 11 VOLT LI-ION BACKUP BATTERY; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION THORATEC® HEARTMATE®, 11 VOLT LI-ION BACKUP BATTERY; VENTRICULAR (ASSIST) BYPASS
Model Number 106128
Medical Device Problem Code Electrical Power Problem (2925)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/25/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted when the manufacturer¿s investigation is completed.
 
Event or Problem Description
It was reported that during preparation of the heartmate 3 pump implantation, the backup battery in the system controller alerted "backup battery fault alarm".The alarm would not clear after attempting to disconnect and reconnect backup battery, therefore it was replaced.Exchanging the backup battery resolved the backup battery fault alarms.
 
Additional Manufacturer Narrative
Manufacturer¿s investigation conclusion: the reported event of a backup battery fault alarm was confirmed via product testing.A backup battery fault alarm was triggered when the backup battery, serial number (b)(6), installed in a test controller on (b)(6) 2024 due to f34.When disconnecting both power cables the backup battery could not provide power the pump and the only feature still active was an audible alarm sound.The backup battery was opened and the fuses on the printed circuit board were measured.Measuring components u10 and d58 were an open loop indicating f4 was damaged.The tabs of the backup battery were damaged to measure the actual fuse.The fuse (f4) was measured as an open loop.No other notable events were observed.The system controller related to the event was not returned for analysis, but the 11v backup battery was returned.Per additional information, the alarm resolved upon exchanging the backup battery.The root cause of the reported event was determined to be component failure of fuse f4.The device history record for the 11v backup battery (serial number (b)(6)) was inspected on 2jul2024.No deviations from manufacturing or qa specifications were shown from the backup battery.Heartmate 3 instructions for use (rev.C) section 7 entitled ¿alarms and troubleshooting¿ and heartmate 3 patient handbook (rev.D) section 5 entitled ¿alarms and troubleshooting¿ addresses how to properly interpret and troubleshoot all system alarms, including backup battery fault alarms.Heartmate 3 instructions for use (rev.C) section 8 entitled ¿caring for the equipment¿ and heartmate 3 patient handbook (rev.D) section 6 entitled ¿caring for the equipment¿ addresses how to properly care for, maintain, and store the equipment for proper use.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.
 
Additional Manufacturer Narrative
Manufacturer¿s investigation conclusion: the reported event of a backup battery fault alarm was confirmed via product testing.A backup battery fault alarm was triggered when the backup battery, serial number (b)(6), installed in a test controller on (b)(6) 2024 due to f34.When disconnecting both power cables the backup battery could not provide power the pump and the only feature still active was an audible alarm sound.The outer casing of the backup battery was removed to inspect the battery¿s internal components.Circuit analysis performed on the battery revealed component d52 (zener diode) was shorted from pin 2 to ground, resulting in the lcs_ctrl signal shorting to ground.This resulted in the backup battery fault alarm being active on the controller.The system controller related to the event was not returned for analysis, but the 11v backup battery was returned.Per additional information, the alarm resolved upon exchanging the backup battery.The root cause of the reported event was determined to be a damaged circuit board component (d52) on the backup battery; however, the cause of how it became damaged could not be conclusively determined through this analysis.A manufacturing analysis task was opened to further investigate this issue.The device history record for the 11v backup battery (serial number (b)(6) was inspected on (b)(6) 2024.No deviations from manufacturing or qa specifications were shown from the backup battery.Heartmate 3 instructions for use (rev.C) section 7 entitled ¿alarms and troubleshooting¿ and heartmate 3 patient handbook (rev.D) section 5 entitled ¿alarms and troubleshooting¿ addresses how to properly interpret and troubleshoot all system alarms, including backup battery fault alarms.Heartmate 3 instructions for use (rev.C) section 8 entitled ¿caring for the equipment¿ and heartmate 3 patient handbook (rev.D) section 6 entitled ¿caring for the equipment¿ addresses how to properly care for, maintain, and store the equipment for proper use.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.No further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC® HEARTMATE®, 11 VOLT LI-ION BACKUP BATTERY
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
lindsey sallese
6035 stoneridge drive
pleasanton, CA 94588
7818528207
MDR Report Key20426047
Report Number2916596-2024-06535
Device Sequence Number18107928
Product Code DSQ
UDI-Device Identifier00813024011255
UDI-Public(01)00813024011255(17)260513
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
P160054
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/13/2026
Device Model Number106128
Device Catalogue Number106128
Device Lot Number10412718
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/25/2024
Supplement Date Received by Manufacturer11/11/2024
01/27/2025
Initial Report FDA Received Date10/11/2024
Supplement Report FDA Received Date11/12/2024
02/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/13/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age33 YR
Patient SexMale
Patient Weight72 KG